Jump to content
HopefulHealing

HopefulHealing: coming off antidepressants to have baby

Recommended Posts

HopefulHealing

Hi, I am new to this group. I am trying for a baby in a few months and seeing my specialist today to come off my antidepressants, as they are unsafe for pregnancy. I am on 100mg Pristiq and assume he will taper me off. Has anyone had experiences with tapering off Pristiq and what to expect? Thanks for having me here ūüėä

Share this post


Link to post
WiggleIt

Hi!

Welcome to SA.  We have members here who have tapered off of all sorts of meds.  After you get oriented with the site, you can get accustomed to using the Search function to look specifically for Pristiq if you'd like :) Plus, you'll see that people will pop by your thread and chime in.

In the meantime, it seems like a good place to start would be to tell you about the 10% tapering method, which recommends that people taper by 10% of their current dose.  That does NOT mean by 10% of the original dose.  Here is a link that talks about such tapering.  Please also note that slow tapering is also what medical research is just now beginning to recommend, even though psych med support groups/patients have known it for many years via firsthand experience:

https://www.survivingantidepressants.org/topic/1024-why-taper-by-10-of-my-dosage/

Also, can we get a bit more info from you by having you add a medication signature?  You already told us your story, but a quick reference list is always hand on SA.  Here is how to add a medication signature:

a.) Look at the top right of the page where your name appears

b.) Click on your name and you'll see a pull-down menu appear

c.) Under that menu, click on Account Settings         
d.) You'll get taken to a new page.  Look at the left side of that page
e.) Click on Signature
f.) In the box that pops up, fill out a short list of your medication history, including med names, dates, and dosages. (For example, you can just write Sertraline 60 mgs from July 2016 to Sept 2018.) 
g.) Click Save and then you can go back to the rest of the site and keep chatting!

Did you have the specialist appointment?


 

 

Edited by WiggleIt
To ask about specialist appointment

Share this post


Link to post
WiggleIt

Hi again HopefulHealing,

Just checking back in to see how the specialist appointment went!  Let us know what's going on when you can.

Share this post


Link to post
HopefulHealing

Hey there, thank you for checking in. I have been tapering off for 11 days now. My psychiatrist dropped me half straight away 100mg of Pristiq to 50mg. A few withdrawals but nothing I couldn’t manage. But today I have crashed. Very down and teary and I’m not sure why? Is this common? 

Share this post


Link to post
Songbird
On 4/16/2019 at 8:56 AM, HopefulHealing said:

I am on 100mg Pristiq and assume he will taper me off. Has anyone had experiences with tapering off Pristiq and what to expect? 

 

I wouldn't assume he will taper you off - very few doctors know how to taper ADs safely.  It will likely take more than "a few months".

 

Pristiq is difficult to taper because the tablets are not supposed to be cut.  Please read this topic thoroughly - it contains a lot of information about how to taper off Pristiq:  Tips for tapering off Pristiq (desvenlafaxine).

Share this post


Link to post
HopefulHealing

Unfortunately coming off Pristiq has not gone well and I am being admitted into hospital as I had a major episode yesterday. We are working out what to do and whether to change my antidepressant to a more ‚Äėbaby safe‚Äô one. Very disappointed as I was well for some time on Pristiq now the thought of changing is very daunting.¬†

Share this post


Link to post
jozeff

Hi hopefullhealing.

 

I'm so sorry for your suffering.

 

Let me say this.my wife gave birth to a perfectly healthy boy last Saturday and she is taking 50 mg sertraline and had been for 2 years.

 

We have discussed this extensively with doctors, nurses and a psychiatrist. They all agreed that going of this medication while pregnant would be more damaging then staying on them. They said that all antidepressants have a small risk of birth defects but they always advise women to continue their meds while pregnant and to taper after giving birth and do that slowly.

 

Your brain is having a lot of work getting used to all the hormones and you new situation. Discontinuing ad's would make things very unpredictable.

 

If I were you I'd continue taking your meds. You will need some stability when pregnant and afterwards because that can be hard work also ( believe me, I have 2 boys now...).

 

My wife is very very thankful that she stayed on antidepressants during her pregnancy. She wants to start tapering in 6 months or so

 

 

Think about this. All your stress, anxiety and feeling unwell will not benefit your baby.

 

I'm by no means a medical professional but my wife and I have researched this and talked to many professionals about this.

 

Cheers

 

Jozeff

Share this post


Link to post
jozeff

Hi hope!

 

How are you doing today?

 

I'm really sorry for you. I have a 5 day old boy and I was thinking about you wanting to get pregnant? You are not pregnant at the moment right?

 

I talked to my wife about this and I really think you should be as stable as possible before getting pregnant. It might do some tricks with your mind and it is better if you are feeling calm and stable.

 

Let us know how you are. Are you at home or still in hospital.

 

Listen to your doctors but also read some stuff here.....

 

My wife has given birth to 2 healthy boys. One while on venlafaxine and one while on sertraline!! We are no medics but we have our own experiences and some friends had the same situation.

 

 

Hope you are doing fine now!!!

 

Cheers

 

Jozeff

 

 

Share this post


Link to post
HopefulHealing

Hi Jozeff,

Thank you for your reply. I am still in hospital and have had extensive chats with my psychiatrist. He would like to keep me on my venliflaxine and try for a baby when I’m stable again. I would have preferred to be on nothing but I’m so well on my medication. It gives me hope that your wife has had two healthy babies on meds, in particular the one that I am on. So I will be in hospital for a week to stabilise. Disappointed with the set back but I had to try coming off. 

Thank you so much for your reassurance. It’s helped to know people that have been there and succeeded :)

Share this post


Link to post
jozeff

Hi, you're welcome,

 

So you are in good hands. That's good to hear. If you are.feeling great.on venlafaxine then ct or tapering very fast is not a good idea.

 

I would really taper slowly and wait getting pregnant. That will take quite some time however. Not necessarily 5 years of tapering but probably longer than you wish.

 

Or, you can get pregnant and stay on meds and taper when your child is a year old or so and you are used to having a kid.

 

I guess the smartest thing at the moment for you is to stabilize on the right amount of desvenlafaxine.  How long have you been on the lower dose?

 

Focus on your mental health right now and figure out the rest later.

 

My wife had suicidal ideation 11 years ago and took 25 pills of Prozac. She was hospitalized and sent home to recover. 7 years ago, after the birth of our first boy she had postnatal depression and was hospitalized in a clinic for two weeks. Her venlafaxine was raised and she was given oxazepam. She recoverd and was quite well for years.

Last year she was given sertraline for some nervousness and dark thoughts and a few months after that she got pregnant.

 

What I want to say is this. Your situation might seem hopeless right now but there are a lot of things that can happen. There is definitely a lot of hope for you in recovering and having a baby some day. This is not the end of your life or your hope!

 

Think about it. I never ever thought my wife could be a successful mom of two and having messed around with SSRI's so much. 

 

Do not crash these meds. That is the most important thing here.

 

If you are mentally stable the rest will follow! Focus on that right now!

 

 

How old are you btw?

 

Good luck and best wishes.

 

 

Jozeff

Share this post


Link to post
Songbird

Please can you clarify if you are taking venlafaxine (Effexor) or desvenlafaxine (Pristiq)?  It would be helpful if you could put your med history in your signature, including all drugs, doses and dates (starting and stopping).  Your signature appears below every post you make, and helps us see your situation easily without having to read from the top every time.   You could look at my signature for an example.  Instructions for creating your signature are here: Please put your withdrawal history in your signature.  You can edit your signature here: edit your signature in Account Settings.

 

 

Share this post


Link to post
HopefulHealing

Hi Songbird

i have now updated my signature. I hope this is clearer. Sorry for the confusion ūüėä

Share this post


Link to post
jozeff

Hi hopefullhealing how are you doing these days?

 

Hope everything is going well!

 

Cheers

 

Jozeff

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy